Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX

June 7, 2018Mitchell County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 2018, 11:51 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2018, 11:51 PM CDT (04:51 UTC)
Expired
Jun 8, 2018, 12:30 AM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Mitchell County, TX, Scurry County, TX

The radar

The San Angelo radar (KSJT), 136 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 12:27 AM CDTTSTM WND GST 615 Nw Colorado City, TXMEASURED ON THE WEST TEXAS MESONET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
3044 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS54 KMAF 080451
SVRMAF
TXC335-415-080530-
/O.NEW.KMAF.SV.W.0129.180608T0451Z-180608T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1151 PM CDT THU JUN 7 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mitchell County in western Texas...
  Eastern Scurry County in western Texas...

* Until 1230 AM CDT.

* At 1151 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Snyder, moving southeast at 15 mph.

  This is a very dangerous storm.

  HAZARD...80 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Snyder, Colorado City, Loraine, Colorado City Airport, Inadale,
  Dunn, Hermleigh, Winston Field, Ira, Cuthbert and Buford.

This includes Interstate 20 between mile markers 214 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3230 10075 3253 10113 3296 10081 3289 10066
      3241 10066
TIME...MOT...LOC 0451Z 305DEG 13KT 3267 10080 

HAIL...1.00IN
WIND...80MPH
 
$$

29
1 follow-up statement
396 
WWUS54 KMAF 080509
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1209 AM CDT FRI JUN 8 2018

TXC335-415-080530-
/O.CON.KMAF.SV.W.0129.000000T0000Z-180608T0530Z/
Mitchell TX-Scurry TX-
1209 AM CDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN MITCHELL AND SOUTHEASTERN SCURRY COUNTIES...

At 1209 AM CDT, a severe thunderstorm was located near Inadale, or 11
miles north of Colorado City, moving southeast at 20 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Snyder, Colorado City, Loraine, Colorado City Airport, Inadale, Dunn,
Hermleigh, Cuthbert and Buford.

This includes Interstate 20 between mile markers 214 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3248 10105 3281 10080 3279 10066 3241 10066
      3230 10075
TIME...MOT...LOC 0509Z 337DEG 15KT 3256 10080 

HAIL...1.00IN
WIND...80MPH
 
$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:12 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 7, 6:12 PM CDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
612 PM CDT Thu Jun 7 2018

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours. Thunderstorms
are expected to continue across the area for the next few hours.
Winds will mostly remain elevated out of the south to southeast
through the period.

&&

.PREV DISCUSSION... /issued 201 PM CDT Thu Jun 7 2018/

DISCUSSION...
A weak upper level disturbance will combine with strong heating
and low and mid level moisture to produce isolated to scattered
thunderstorms across west Texas and southeast New Mexico tonight.
The greatest coverage of storms is expected to be across the
northern Permian Basin as outflow from a thunderstorm complex
in eastern Oklahoma provides an additional focus.

The mid level moisture is forecast to shift into the higher
terrain Friday and Saturday and strong heating and topography
should aid in at least isolated thunderstorm development in
those areas.

Beyond Saturday through the middle of next week mainly quiet
weather is expected with a dry ridge in place.

Some cooling is expected the next seven days but temperatures
will still be well above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  97  73  96 /  20  10  10   0
Carlsbad                       70 101  70  97 /  20  20  20  10
Dryden                         73 101  73  96 /  20  10   0   0
Fort Stockton                  73  98  71  95 /  20  10  10   0
Guadalupe Pass                 70  93  69  91 /  20  20  20  20
Hobbs                          69  96  67  95 /  20  20  20  10
Marfa                          63  92  61  91 /  20  20  20  10
Midland Intl Airport           74  98  73  96 /  20  10  10   0
Odessa                         74  98  73  96 /  20  10  10   0
Wink                           73 100  72  98 /  20  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Jun 7, 1:53 PM CDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
153 PM CDT Thu Jun 7 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
153 PM CDT Thu Jun 7 2018 /1253 PM MDT Thu Jun 7 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms tonight across much of the area,
with the best chance across the northeast Permian Basin. A few
storms may become strong... capable of producing gusty wind...
hail... brief heavy rain... and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are possible Friday and Friday night mainly
across the higher terrain and adjacent Plains. Hail... gusty wind...
and lightning will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 7, 11:14 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1114 PM CDT THU JUN 7 2018

TXZ048-080500-
Scurry TX-
1114 PM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY COUNTY UNTIL MIDNIGHT
CDT...

At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Hobbs, or 12 miles northeast of Snyder, moving
southeast at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Inadale, Dunn, Winston Field, Hermleigh and Randalls Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3253 10086 3268 10115 3297 10088 3297 10066
      3296 10065 3253 10066
TIME...MOT...LOC 0414Z 319DEG 11KT 3283 10075

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 11:14 PM CDTSpecial Weather StatementMAFScurry46 min
Jun 7, 11:47 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Jun 8, 12:26 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry49 min
Jun 8, 4:37 AM CDTSpecial Weather StatementMAFScurry38 min
Jun 8, 4:34 PM CDTSpecial Weather StatementMAFJeff Davis26 min
Jun 8, 4:54 PM CDTSpecial Weather StatementMAFCulberson51 min
Jun 8, 5:03 PM CDTSpecial Weather StatementMAFJeff Davis42 min
Jun 8, 5:14 PM CDTSpecial Weather StatementMAFReeves46 min
Jun 8, 5:50 PM CDTSpecial Weather StatementMAFReeves40 min
Jun 8, 6:01 PM CDTSpecial Weather StatementMAFPresidio59 min
Jun 8, 6:26 PM CDTSpecial Weather StatementMAFLoving49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.